Kansas, 2008

Hail and Damaging Wind in Kansas, July 26, 2008

July 26, 2008 · NWS TOP · 8 events in 5 counties and zones

Supercell thunderstorms developed along and north of a surface warm front lifting north through northeast and north central kansas during the mid afternoon hours. These storms primarily produced large hail, with some isolated reports of minor thunderstorm wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Supercell thunderstorms developed along and north of a surface warm front lifting north through northeast and north central kansas during the mid afternoon hours. These storms primarily produced large hail, with some isolated reports of minor thunderstorm wind damage. Hail was as large as baseball size in Wabaunsee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 26, 1:45 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 26, 1:45 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
245 PM CDT SAT JUL 26 2008

.DISCUSSION...

EVENING/TONIGHT...WELL-DEFINED SHORTWAVE TROUGH LOCATED OVER
CENTRAL NEBRASKA PER WATER VAPOR IMAGERY WAS PROVIDING LARGE SCALE
ASCENT OVER PORTIONS OF THE CENTRAL PLAINS. AT THE SURFACE...A
WEAK COLD FRONT WAS LOCATED FROM JUST SOUTH OF ICT EAST-
NORTHEASTWARD TO NEAR HYS. THUNDERSTORMS HAVE INITIATED AHEAD OF
THE SHORTWAVE TROUGH AND NORTH OF THE SFC BOUNDARY WHERE ENHANCED
ASCENT WAS PRESENT. THESE AND ADDITIONAL THUNDERSTORMS ARE
ANTICIPATED TO INCREASE IN COVERAGE AND INTENSITY AS THE AFTERNOON
AND EVENING PROGRESS. A FAVORABLE ENVIRONMENT EXISTS FOR THE
DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS. AS OF EARLY THIS
AFTERNOON...MUCAPE VALUES ARE IN EXCESS OF 3500 J/KG ACROSS THE
ENTIRE CWA WITH EFFECTIVE BULK SHEAR AT 30-40 KTS. CONVECTIVE
INHIBITION IS QUICKLY ERODING AND THEREFORE EXPECT FAIRLY RAPID
THUNDERSTORM DEVELOPMENT OVER THE NEXT SEVERAL HOURS. SOME OF
THESE MAY BE LONG-LIVED SUPERCELL STORMS LATE THIS AFTERNOON INTO
THE EVENING WITH SUPPORTIVE CONDITIONS IN PLACE. FOR THIS
REASON...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE CWA
TO ACCOUNT FOR THE POTENTIAL FOR SEVERE STORMS. ALTHOUGH MODEST
LOW LEVEL TURNING IN THE LOWEST 1 KM EXISTS...THE SPEEDS ARE
RATHER ANEMIC WHICH IS CONTRIBUTING TO LOW SRH VALUES. THE MAIN
SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. WITH
FREEZING LEVELS FAIRLY HIGH...LONG-LIVED ROBUST CONVECTION WILL BE
REQUIRED TO GENERATE LONG RESIDENCE TIMES NEEDED FOR LARGE HAIL
PRODUCTION. PW VALUES ARE NEAR 1.75 OWING TO SOME STORMS
PRODUCING HEAVY RAINFALL. LOCALIZED AREAS OF FLOODING ARE POSSIBLE
IF STORMS TRAIN OVER SAME AREAS FOR A MODEST DURATION.
THUNDERSTORMS WILL BEGIN TO WANE OVERNIGHT INTO TOMORROW MORNING.

SUNDAY...MODELS ARE VERY INCONSISTENT TO CONVECTIVE POTENTIAL
TOMORROW AFTERNOON...SO TRENDED CLOSER TO MEAN SOLUTION IN SREF
GUIDANCE...WITH SLIGHT CHANCES ACROSS THE CWA WITH THE BETTER
CHANCES OVER THE NORTHEASTERN SECTIONS. HOWEVER...SUNDAY SETUP IS
HIGHLY DEPENDANT ON EVOLUTION OF EVENING AND OVERNIGHT CONVECTION
WHICH IS UNRESOLVABLE ATTM...WITH THE BEST CHANCES FOR CONVECTION
NEAR RESIDUAL OUTFLOW BOUNDARIES. BLAIR

MON/TUES...NAM GENERATES MCS AND DROPS IT INTO NE KS OVERNIGHT
MONDAY INTO TUESDAY...WHILE GFS DEVELOPS THE COMPLEX IN IOWA.
THINK GFS MAY BE ON TO SOMETHING AS SYNOPTIC FLOW BETTER TO OUR
NORTH...AND SHORTWAVES IN THAT FLOW WOULD DRAW BETTER 850MB FLOW
AND CONVERGENCE NORTHWARD. WILL KEEP SLT CHANCE POPS ACROSS NE
COUNTIES AT THIS TIME FOR OVERNIGHT HOURS. ON TUESDAY...REMNANTS
OF DOLLY LIKELY TO BECOME A PLAYER...ALTHOUGH SOLUTIONS VERY
DIFFERENT. NAM BRINGS A MORE ORGANIZED WAVE INTO THE HIGH
PLAINS...WHILE GFS KEEPS SMALLER CIRCULATION IN THE TX PANHANDLE.
GFS BRINGS ANOTHER FRONT INTO THE NORTHERN COUNTIES BEHIND A
SHORTWAVE TO OUR NORTH...AND WILL GO WITH SLT CHANCE POPS FOR
EITHER SCENARIO ATTM.

WED-SAT...ABOVE AVERAGE UNCERTAINTY CONTINUES IN THIS PERIOD.
LONG RANGE ENSEMBLES SUGGEST NORTHWEST FLOW OVER THE STATE
WEDNESDAY AND THURSDAY...TRANSITIONING TO A BUILDING RIDGE FRIDAY
INTO SATURDAY. TIMING AND STRENGTH OF IMPULSES SLIDING THROUGH THE
NORTHWEST FLOW VARY AND ARE MORE MESOSCALE IN NATURE AND TO BE
CONSIDERED AS EVENTS DRAW CLOSER. HAVE GONE WITH SLT CHANCE POPS
THROUGH THURSDAY...THEN A DRY FORECAST BEYOND. AS SYSTEMS SLIDE
THROUGH THE FLOW COULD SEE SLIGHT COOLING IN THE TEMPS AND HAVE
REFLECTED THIS IN THE GRIDS AS WELL. 67

&&

.AVIATION...

FROM 18Z TAF UPDATE...PATCHY GROUND FOG HAS FULLY MIXED OUT AND
DISSIPATED. WITH ABUNDANT BOUNDARY LAYER MOISTURE IN ITS WAKE
...FEW-BKN MVFR CEILINGS HAVE DEVELOPED ABOVE THE TAF SITES.
EXPECT THE CEILINGS TO PERSIST AND SLOWLY RISE AS DEEPER MIXING
COMMENCES...BUT MAY REMAIN BELOW 3 KFT FOR MOST OF THE DAY. A
WELL-DEFINED SHORTWAVE TROUGH IS EXPECTED TO INITIATE
THUNDERSTORMS ACROSS SOUTHERN NEBRASKA AND NORTHERN KANSAS.
ADDITIONAL STORMS MAY DEVELOP NORTH OF THE FRONTAL BOUNDARY IN
CENTRAL KANSAS. THIS ACTIVITY SHOULD MATURE AND NEAR TAF SITES
EARLY THIS EVENING...AND WILL MONITOR CONVECTIVE EVOLUTION FOR
POSSIBLE TAF AMENDMENTS. SOUTHEAST WINDS AOB 12 KTS ARE EXPECTED
THROUGH THE FORECAST PERIOD. BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 26, 12:32 PM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
132 PM CDT SAT JUL 26 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-271845-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
132 PM CDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS
AFTERNOON. SOME OF THESE STORMS MAY BE SEVERE...WITH DAMAGING
WINDS AND LARGE HAIL THE MAIN THREATS. LOCALLY HEAVY RAINFALL IS
ALSO POSSIBLE. THESE STORMS WILL MOVE ACROSS THE AREA THROUGH THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE
OUTLOOK AREA SUNDAY MORNING...AND ACROSS MAINLY NORTHEAST AND
EAST CENTRAL KANSAS SUNDAY AFTERNOON. STRONG WINDS AND VERY HEAVY
RAINFALL ARE AGAIN THE PRIMARY THREATS WITH THESE STORMS. THE
CHANCE FOR THUNDERSTORMS THEN RETURNS TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, Jul 26, 3:24 PM CST, 10 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
424 PM CDT SAT JUL 26 2008

KSZ036>038-262145-
GEARY-MORRIS-WABAUNSEE-
424 PM CDT SAT JUL 26 2008

THROUGH 445 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 13 MPH
ACROSS PORTIONS OF GEARY...WABAUNSEE AND MORRIS COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE ALTA VISTA AND VOLLAND.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

The radar

The Topeka radar (KTWX), 26 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wabaunsee

When
July 26, 3:34 PM CST to 3:45 PM CST
Where
Wabaunsee County, Alta Vista
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
38.870, -96.480

Several trained spotter in Alta Vista reported hail from one and three quarter inches in diameter to two and a half inches in diameter.

Hail, Wabaunsee

When
July 26, 4:00 PM CST to 4:05 PM CST
Where
Wabaunsee County, 6 mi ESE of Alta Vista
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.837, -96.377

Hail, Pottawatomie

When
July 26, 5:13 PM CST
Where
Pottawatomie County, 1 mi NNW of Emmett
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.313, -96.057

Hail, Douglas

When
July 26, 5:17 PM CST
Where
Douglas County, 1 mi N of Lawrence
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.984, -95.230

Assistant director of Emergency Management reported nickel size hail at her home.

Hail, Jackson

When
July 26, 5:25 PM CST
Where
Jackson County, 5.1 mi NNW of Delia
Measured
1.75 in hail
Reported by
Public
Coordinates
39.320, -96.000

Citizens also reported that several shingles on their roof were damaged.

Hail, Clay

When
July 26, 5:30 PM CST
Where
Clay County, 2 mi E of Clay Center
Measured
1 in hail
Reported by
Public
Coordinates
39.380, -97.083

Hail, Jackson

When
July 26, 5:30 PM CST
Where
Jackson County, 3.5 mi N of Delia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.300, -95.980

Thunderstorm Wind, Jackson

When
July 26, 5:35 PM CST
Where
Jackson County, 7.23 mi NNE of Delia
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.350, -95.930

Live four inch diameter tree limbs reported to have been blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128340, 128341, 128343, 128350, 128345, 128346, 128348, 128349.